MAUDE Adverse Event Report: TERUMO BCT TRIMA ACCEL; TRIMA ACCEL PLATELET, PLASMA SET, LRS PLATELET, PLASMA SET

TERUMO BCT TRIMA ACCEL; TRIMA ACCEL PLATELET, PLASMA SET, LRS PLATELET, PLASMA SET
Catalog Number 5803002
Medical Device Problem Codes Adverse Event Without Identified Device or Use Problem (2993); Insufficient Device Problem Information (3190)
Health Effect - Clinical Code Hematuria (2558)
Date of Event 01/09/2025
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Investigation: the customer let both sets of tubing rest under refrigerated conditions at 4c for approximately 24 hours before being carefully placed on a flat surface for photographs.It was observed that, in addition to sedimented red blood cells, the supernatant still appeared reddish.The blood collected from the first tubing set, was transferred into tube and centrifuged at 4000 rpm for 5 minutes.The supernatant appeared reddish, with a small amount of red blood cell sediment observed.Additionally, during the inspection of the tubing from the first collection, a white aggregate was found at the end of the belt connected to the lrs.Per the customer this was suspected to be platelet aggregation.During further testing by the customer and the doctor they found the occult blood result in the dry chemistry test was +3, but no red blood cells were observed in the microscopic examination, indicating that it is hemoglobinuria rather than hematuria.The customer concluded that the elevation of ldh and hbdh indicates the occurrence of extrinsic hemolysis.The urine protein level dropped significantly within three days and they indicated this could show the occurrence of exogenous hemolysis.The follow-up results from on (b)(6) 2025 show that the blood donor has basically returned to normal.A used trima channel/loop assembly was returned for investigation.The channel/loop assembly was visually evaluated for any mis-assembly, leak location, or defect that could have contributed to the reported incident with no anomalies observed.Investigation is in process; a follow-up report will be provided.
 
Event or Problem Description
The customer reported that a donor experienced hematuria after a procedure on a trima device.Per the customer, when the collected yield was approximately 1.6*10^11, the device alarmed "red blood cell (rbc) spillover" and red color was seen in the tube on the right side of the cassette, and content in lrs chamber was light red as well.It was reported that the operator verified according to the prompt and continued the procedure when the device alarmed "rbc spillover" repeatedly and eventually ended with "alarm 96".Per the customer, the operator replaced a new set and continued the procedure on the same device however, before the first return cycle, red color was observed in the tube on the right side of the cassette again, and the machine alarmed "rbc spillover" and "alarm 96".It was reported that the operator observed light red content in the lrs chamber as well.The donor subsequently left the blood center, and it was noted that approximately one and half hour after the donation, the donor contacted "local support" and reported that they experienced hematuria.The customer contacted the patient immediately and requested that the donor be sent to the hospital for evaluation, and the device was suspended from use.The operator performed centrifugation on the sample blood and found no abnormalities, and the urine sample provided was noted to be "brown" in color.The center wa informed that the doctor advised the donor to return home and come back for a follow-up examination next monday.In the meantime, the donor was instructed to seek medical attention promptly if any abnormalities occur.The donor went a re-examination as requested on (b)(6) 2025 and according to the report, tests were conducted for blood and urine routine.Based on feedback from the doctor and the customer, the ldh and hbdh indicators were elevated, "indicating excessive hemolysis." a follow-up test for related indicators and a "direct antiglobulin test" will be required in two weeks.The customer stated that the donor was evaluated at the hospital however, donor outcome and information are unknown this time.
 
Event or Problem Description
The customer reported that a donor experienced hematuria after a procedure on a trima device.Per the customer, when the collected yield was approximately 1.6*10^11, the device alarmed "red blood cell (rbc) spillover" and red color was seen in the tube on the right side of the cassette, and content in lrs chamber was light red as well.It was reported that the operator verified according to the prompt and continued the procedure when the device alarmed "rbc spillover" repeatedly and eventually ended with "alarm 96".Per the customer, the operator replaced a new set and continued the procedure on the same device however, before the first return cycle, red color was observed in the tube on the right side of the cassette again, and the machine alarmed "rbc spillover" and "alarm 96".It was reported that the operator observed light red content in the lrs chamber as well.The donor subsequently left the blood center, and it was noted that approximately one and half hour after the donation, the donor contacted "local support" and reported that they experienced hematuria.The customer contacted the patient immediately and requested that the donor be sent to the hospital for evaluation, and the device was suspended from use.The operator performed centrifugation on the sample blood and found no abnormalities, and the urine sample provided was noted to be "brown" in color.The center wa informed that the doctor advised the donor to return home and come back for a follow-up examination next monday.In the meantime, the donor was instructed to seek medical attention promptly if any abnormalities occur.The donor went a re-examination as requested on 01/12/2025 and according to the report, tests were conducted for blood and urine routine.Based on feedback from the doctor and the customer, the ldh and hbdh indicators were elevated, "indicating excessive hemolysis." a follow-up test for related indicators and a "direct antiglobulin test" will be required in two weeks.The customer stated that the donor was evaluated at the hospital however, donor outcome is unknown this time.Patient¿s gender and weight were obtained from the run data file (rdf).
 
Additional Manufacturer Narrative
This report is being filed to provide additional information in a.3a, a.4, b.5, b.6, h.6 and h.11.Investigation: the run data file (rdf) was analyzed for this event.Run data file analysis for the first run confirmed alarm 96 ¿rbc spillover¿ was generated in this procedure.This alarm will be generated when 3 ¿rbc spillover¿ alerts are consecutively detected.When the device is unable to clear multiple spillovers, it is possible due to reddish plasma.This alarm is part of the safety system, and therefore, rinseback is not an option when alarm 96 is raised.The root cause for the failure to resolve the rbc spillover or the reported hemolysis could not be determined through run data file analysis.When they reloaded with the second kit and restarted the run the review of the run data file showed that an rbc spillover was detected by the device early in the procedure, during the prime state.Prime spillover events can occur when the separation of the cells in the channel is not sufficient when priming the channel, leading to a high rbc interface in the channel.The high interface very briefly touches the collect line during the prime vent substate, when the collect valve is opened briefly, and color can be seen in the cassette/platelet bag tubing ranging from pink to red.Run data file analysis confirmed alarm 96 ¿rbc spillover¿ was generated in this procedure.This alarm will be generated when 3 ¿rbc spillover¿ alerts are consecutively detected.When the device is unable to clear multiple spillovers, it is possible due to reddish plasma.This alarm is part of the safety system, and therefore, rinseback is not an option when alarm 96 is raised.It is confirmed that the donor of both procedures was the same donor, even though rinseback was not performed in procedure in the first procedure.It is most likely that the prime spillover and non-recoverable alarm #96 ¿rbc spillover¿ were caused due to the blood condition of the donor.The customer let both sets of tubing rest under refrigerated conditions at 4°c for approximately 24 hours before being carefully placed on a flat surface for photographs.It was observed that, in addition to sedimented red blood cells, the supernatant still appeared reddish.The blood collected from the first tubing set, was transferred into tube and centrifuged at 4000 rpm for 5 minutes.The supernatant appeared reddish, with a small amount of red blood cell sediment observed.Additionally, during the inspection of the tubing from the first collection, a white aggregate was found at the end of the belt connected to the lrs.Per the customer this was suspected to be platelet aggregation.During further testing by the customer and the doctor they found the occult blood result in the dry chemistry test was +3, but no red blood cells were observed in the microscopic examination, indicating that it is hemoglobinuria rather than hematuria.The customer concluded that the elevation of ldh and hbdh indicates the occurrence of extrinsic hemolysis.The urine protein level dropped significantly within three days and they indicated this could show the occurrence of exogenous hemolysis.The follow-up results from the 01/12/2025 show that the blood donor has basically returned to normal.A used trima channel/loop assembly was returned for investigation.The channel/loop assembly was visually evaluated for any mis-assembly, leak location, or defect that could have contributed to the reported incident with no anomalies observed.Investigation is in process, a follow-up report will be provided.
 
Additional Manufacturer Narrative
This report is being filed to provide additional information in a.2, b.1, b.5, e.1, h.1, h.6 and h.11.Investigation: the run data file (rdf) was analyzed for this event.Run data file analysis for the first run confirmed alarm 96 rbc spillover was generated in this procedure.This alarm will be generated when 3 rbc spillover alerts are consecutively detected.When the device is unable to clear multiple spillovers, it is possible due to reddish plasma.This alarm is part of the safety system, and therefore, rinseback is not an option when alarm 96 is raised.The root cause for the failure to resolve the rbc spillover or the reported hemolysis could not be determined through run data file analysis.When they reloaded with the second kit and restarted the run the review of the run data file showed that an rbc spillover was detected by the device early in the procedure, during the prime state.Prime spillover events can occur when the separation of the cells in the channel is not sufficient when priming the channel, leading to a high rbc interface in the channel.The high interface very briefly touches the collect line during the prime vent substate, when the collect valve is opened briefly, and color can be seen in the cassette/platelet bag tubing ranging from pink to red.Run data file analysis confirmed alarm 96 rbc spillover was generated in this procedure.This alarm will be generated when 3 rbc spillover alerts are consecutively detected.When the device is unable to clear multiple spillovers, it is possible due to reddish plasma.This alarm is part of the safety system, and therefore, rinseback is not an option when alarm 96 is raised.It is confirmed that the donor of both procedures was the same donor, even though rinseback was not performed in procedure in the first procedure.It is most likely that the prime spillover and non-recoverable alarm #96 rbc spillover were caused due to the blood condition of the donor.The customer let both sets of tubing rest under refrigerated conditions at 4c for approximately 24 hours before being carefully placed on a flat surface for photographs.It was observed that, in addition to sedimented red blood cells, the supernatant still appeared reddish.The blood collected from the first tubing set, was transferred into tube and centrifuged at 4000 rpm for 5 minutes.The supernatant appeared reddish, with a small amount of red blood cell sediment observed.Additionally, during the inspection of the tubing from the first collection, a white aggregate was found at the end of the belt connected to the lrs.Per the customer this was suspected to be platelet aggregation.During further testing by the customer and the doctor they found the occult blood result in the dry chemistry test was +3, but no red blood cells were observed in the microscopic examination, indicating that it is hemoglobinuria rather than hematuria.The customer concluded that the elevation of ldh and hbdh indicates the occurrence of extrinsic hemolysis.The urine protein level dropped significantly within three days and they indicated this could show the occurrence of exogenous hemolysis.The follow-up results from the (b)(6)2025 show that the blood donor has basically returned to normal.A used trima channel/loop assembly was returned for investigation.The channel/loop assembly was visually evaluated for any mis-assembly, leak location, or defect that could have contributed to the reported incident with no anomalies observed.A review of the device history record (dhr) for this lot showed no irregularities during manufacturing that were relevant to this issue.A disposable complaint history search was performed for this lot and found zero (0) reports for similar issues on this lot.Investigation is in process; a follow-up report will be provided.
 
Event or Problem Description
The customer reported that a donor experienced hematuria after a procedure on a trima device.Per the customer, when the collected yield was approximately 1.6*10^11, the device alarmed "red blood cell (rbc) spillover" and red color was seen in the tube on the right side of the cassette, and content in lrs chamber was light red as well.It was reported that the operator verified according to the prompt and continued the procedure when the device alarmed "rbc spillover" repeatedly and eventually ended with "alarm 96".Per the customer, the operator replaced a new set and continued the procedure on the same device however, before the first return cycle, red color was observed in the tube on the right side of the cassette again, and the machine alarmed "rbc spillover" and "alarm 96".It was reported that the operator observed light red content in the lrs chamber as well.The donor subsequently left the blood center, and it was noted that approximately one and half hour after the donation, the donor contacted "local support" and reported that they experienced hematuria.The customer contacted the patient immediately and requested that the donor be sent to the hospital for evaluation, and the device was suspended from use.The operator performed centrifugation on the sample blood and found no abnormalities, and the urine sample provided was noted to be "brown" in color.The center wa informed that the doctor advised the donor to return home and come back for a follow-up examination next monday.In the meantime, the donor was instructed to seek medical attention promptly if any abnormalities occur.The donor went a re-examination as requested on (b)(6)2025 and according to the report, tests were conducted for blood and urine routine.Based on feedback from the doctor and the customer, the ldh and hbdh indicators were elevated, "indicating excessive hemolysis." a follow-up test for related indicators and a "direct antiglobulin test" will be required in two weeks.The customer stated that the donor was evaluated at the hospital however and given infusions, donor outcome is unknown this time.The customer did not provide patient id.Patient's gender and weight were obtained from the run data file (rdf).
 
Event or Problem Description
The customer reported that a donor experienced hematuria after a procedure on a trima device.Per the customer, when the collected yield was approximately 1.6*10^11, the device alarmed "red blood cell (rbc) spillover" and red color was seen in the tube on the right side of the cassette, and content in lrs chamber was light red as well.It was reported that the operator verified according to the prompt and continued the procedure when the device alarmed "rbc spillover" repeatedly and eventually ended with "alarm 96".Per the customer, the operator replaced a new set and continued the procedure on the same device however, before the first return cycle, red color was observed in the tube on the right side of the cassette again, and the machine alarmed "rbc spillover" and "alarm 96".It was reported that the operator observed light red content in the lrs chamber as well.The donor subsequently left the blood center, and it was noted that approximately one and half hour after the donation, the donor contacted "local support" and reported that they experienced hematuria.The customer contacted the patient immediately and requested that the donor be sent to the hospital for evaluation, and the device was suspended from use.The operator performed centrifugation on the sample blood and found no abnormalities, and the urine sample provided was noted to be "brown" in color.The center wa informed that the doctor advised the donor to return home and come back for a follow-up examination next monday.In the meantime, the donor was instructed to seek medical attention promptly if any abnormalities occur.The donor went a re-examination as requested on (b)(6) 2025 and according to the report, tests were conducted for blood and urine routine.Based on feedback from the doctor and the customer, the ldh and hbdh indicators were elevated, "indicating excessive hemolysis." a follow-up test for related indicators and a "direct antiglobulin test" will be required in two weeks.The customer stated that the donor was evaluated at the hospital however and given infusions, donor outcome is unknown this this time.The customer did not provide patient id.Patient¿s gender and weight were obtained from the run data file (rdf).
 
Additional Manufacturer Narrative
This report is being filed to provide additional information in h.6, h.10 and h.11 and a correction in e.1.Investigation: the run data file (rdf) was analyzed for this event.Run data file analysis for the first run confirmed alarm 96 ¿rbc spillover¿ was generated in this procedure.This alarm will be generated when 3 ¿rbc spillover¿ alerts are consecutively detected.When the device is unable to clear multiple spillovers, it is possible due to reddish plasma.This alarm is part of the safety system, and therefore, rinseback is not an option when alarm 96 is raised.The root cause for the failure to resolve the rbc spillover or the reported hemolysis could not be determined through run data file analysis.When they reloaded with the second kit and restarted the run the review of the run data file showed that an rbc spillover was detected by the device early in the procedure, during the prime state.Prime spillover events can occur when the separation of the cells in the channel is not sufficient when priming the channel, leading to a high rbc interface in the channel.The high interface very briefly touches the collect line during the prime vent substate, when the collect valve is opened briefly, and color can be seen in the cassette/platelet bag tubing ranging from pink to red.Run data file analysis confirmed alarm 96 ¿rbc spillover¿ was generated in this procedure.This alarm will be generated when 3 ¿rbc spillover¿ alerts are consecutively detected.When the device is unable to clear multiple spillovers, it is possible due to reddish plasma.This alarm is part of the safety system, and therefore, rinseback is not an option when alarm 96 is raised.It is confirmed that the donor of both procedures was the same donor, even though rinseback was not performed in procedure in the first procedure.It is most likely that the prime spillover and non-recoverable alarm #96 ¿rbc spillover¿ were caused due to the blood condition of the donor.The customer let both sets of tubing rest under refrigerated conditions at 4°c for approximately 24 hours before being carefully placed on a flat surface for photographs.It was observed that, in addition to sedimented red blood cells, the supernatant still appeared reddish.The blood collected from the first tubing set, was transferred into tube and centrifuged at 4000 rpm for 5 minutes.The supernatant appeared reddish, with a small amount of red blood cell sediment observed.Additionally, during the inspection of the tubing from the first collection, a white aggregate was found at the end of the belt connected to the lrs.Per the customer this was suspected to be platelet aggregation.During further testing by the customer and the doctor they found the occult blood result in the dry chemistry test was +3, but no red blood cells were observed in the microscopic examination, indicating that it is hemoglobinuria rather than hematuria.The customer concluded that the elevation of ldh and hbdh indicates the occurrence of extrinsic hemolysis.The urine protein level dropped significantly within three days and they indicated this could show the occurrence of exogenous hemolysis.The follow-up results from the (b)(6) 2025 show that the blood donor has basically returned to normal.A used trima channel/loop assembly was returned for investigation.The channel/loop assembly was visually evaluated for any mis-assembly, leak location, or defect that could have contributed to the reported incident with no anomalies observed.A review of the device history record (dhr) for this lot showed no irregularities during manufacturing that were relevant to this issue.A disposable complaint history search was performed for this lot and found zero (0) reports for similar issues on this lot.Root cause: a root cause assessment was performed for this complaint.Run data file analysis confirmed alarm 96 ¿rbc spillover¿ was generated in the first procedure.This alarm will be generated when 3 ¿rbc spillover¿ alerts are consecutively detected.When the device is unable to clear multiple spillovers, it is possible due to reddish plasma.This alarm is part of the safety system, and therefore, rinseback is not an option when alarm 96 is raised.The root cause for the failure to resolve the rbc spillover or the reported hemolysis could not be determined through run data file analysis.Review of the run data file for the second procedure showed that an rbc spillover was detected by the device early in the procedure, during the prime state.Prime spillover events can occur when the separation of the cells in the channel is not sufficient when priming the channel, leading to a high rbc interface in the channel.The high interface very briefly touches the collect line during the prime vent substate, when the collect valve is opened briefly, and color can be seen in the cassette/platelet bag tubing ranging from pink to red.Run data file analysis confirmed alarm 96 ¿rbc spillover¿ was generated in this procedure.This alarm will be generated when 3 ¿rbc spillover¿ alerts are consecutively detected.When the device is unable to clear multiple spillovers, it is possible due to reddish plasma.This alarm is part of the safety system, and therefore, rinseback is not an option when alarm 96 is raised.It is confirmed that the donor of the first procedure and second procedure was the same donor, even though rinseback was not performed in the first procedure.It is most likely that the prime spillover and non-recoverable alarm #96 ¿rbc spillover¿ were caused due to the blood condition of the donor.The cause of the medical intervention is directly related to the hemolysis.Based on the available information a definitive root cause for the hemolysis could not be determined but it is likely due to one or a combination of the possible causes listed below: donor susceptibility causing low level hemolysis in the platelet and plasma products.High shear rates on a platelet (white stamp) disposable set resulting in hemolyzed blood back to donor due to one of the following causes: inappropriate needle gauge (sterile doc at customer or misassembly in manufacturing); occlusion or kinks in lines; return line occlusion; high hematocrit in needle, rbc line; loop vibration; centrifuge imbalance; needle flow rate too high; manufacturing defects (flashing, excess header lengths); failures in the control system cause high hematocrit in the reservoir.Rbc line occlusion causes backpressure in rbc line forcing blood to take alternate route to reservoir resulting in blood damage.

Brand Name
TRIMA ACCEL
Common Device Name
TRIMA ACCEL PLATELET, PLASMA SET, LRS PLATELET, PLASMA SET
Manufacturer (Section D)
TERUMO BCT
lakewood CO 80215
Manufacturer (Section G)
TERUMO BCT
10810 w. collins ave
lakewood CO 80215
Manufacturer Contact
scot hilden
10810 w. collins ave
lakewood, CO 80215
MDR Report Key21294427
Report Number1722028-2025-00023
Device Sequence Number9244949
Product Code GKT
UDI-Device Identifier05020583803008
UDI-Public05020583803008
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
BK190332
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 02/03/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/01/2026
Device Catalogue Number5803002
Device Lot Number2408074251
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/24/2025
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/09/2025
Supplement Date Received by Manufacturer02/10/2025
02/26/2025
06/24/2025
Initial Report FDA Received Date02/03/2025
Supplement Report FDA Received Date02/25/2025
03/20/2025
07/08/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/02/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age37 YR
Patient SexMale
Patient Weight70 KG